Severe Dehydration Following 1st Round of Chemo / Immunotherapy - Similar Experiences?

jchav86
jchav86 Member Posts: 2 Member
edited June 22 in Lung Cancer #1

Hello - in need of some experience and advice!

Almost 2 months ago, my mother (72) was diagnosed with stage 4 adenocarcinoma in her right lung which metastasized in her brain and pelvis bone.

About 3 weeks ago, she had her first chemo treatment session (2-part chemo cocktail + keytruda) and about 2 days after, she...took "drastic" measures to offset constipation she was experiencing which lead to rapid diarrhea that resulted in severe dehydration.

Since then, we've been to the hospital twice to treat her for this along with drops in sodium, potassium and on top of everything partial pneumonia.

The last 3 weeks has been VERY HARD on her; she's been extremely lethargic/low energy, weakened to the point of being bedridden. What worries me the most is that she's only been through one treatment and I can't stand to watch her go through this following more.

MY QUESTION: Does anyone have a similar experience with dehydration following a round of treatment? How long can this recovery take?

Things are just so daunting at the moment and I feel like I'm letting my mother down. I would welcome any insights at all - Jose

Comments

  • BelindaM
    BelindaM Member Posts: 1 *

    I have had that issue as well. I have scheduled days for just hydration after chemo, that makes a big difference. Make sure you let the doctor or nurse know what is going on. Don't wait and suffer until next appointment. They don't want you to be miserable when there are meds that can control a lot of the symptoms. Good luck and hang in there.

  • jchav86
    jchav86 Member Posts: 2 Member

    Hi BelindaM, thank you SO MUCH for sharing your experience. We will definitely be more deliberate in setting up hydration appointments the days immediately following my mother's next round. Unfortunately, her Oncologist doesn't always seem to be proactive (before all this happened we had a call dedicated to "what-if" scenarios and what to do for likely side effects and he just told us..."her side effects will probably be minimal"). I know hindsight is 20-20 and he couldn't have predicted this, but hopefully, he'll be more specific with guidance, medicine, etc. moving forward.

    So incredibly grateful for your comment. Best - Jose